Alert archive / Hawaii / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 28, 2023, 6:51 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 28, 2023, 6:51 AM HST (16:51 UTC)
- Expired
- Jan 28, 2023, 10:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 91 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 4.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041
WGHW50 PHFO 281651
FFWHFO
HIC009-282000-
/O.NEW.PHFO.FF.W.0004.230128T1651Z-230128T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
651 AM HST Sat Jan 28 2023
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 1000 AM HST.
* At 651 AM HST, radar indicated heavy rain over west Maui, and over
parts of windward Haleakala, especially near Pauwela. Additional
heavy showers and thunderstorms are re-developing just offshore,
and will move in from the east through mid-morning. Rain was
falling at a rate of 2 to 3 inches per hour in the heaviest
showers, and flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
the entire island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1000 AM HST if flooding
persists.
LAT...LON 2105 15660 2100 15652 2091 15647 2096 15633
2095 15624 2087 15612 2084 15611 2081 15599
2077 15597 2071 15598 2064 15604 2061 15614
2057 15642 2063 15647 2077 15648 2076 15654
2080 15663 2088 15670 2093 15672 2102 15668
FLASH FLOOD...RADAR INDICATED
$$
Birchard2 follow-up statements
517
WGHW70 PHFO 281850
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
850 AM HST Sat Jan 28 2023
HIC009-282000-
/O.CON.PHFO.FF.W.0004.000000T0000Z-230128T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
850 AM HST Sat Jan 28 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 AM HST THIS
MORNING FOR THE ISLAND OF MAUI IN MAUI COUNTY...
At 850 AM HST, radar indicated widespread moderate to heavy rain
over most of Maui, although rainfall intensity has eased somewhat
from earlier this morning. Stream gages show elevated water levels
as recent heavy rain continues to run off. Portions of South Kihei
Road remain closed.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
the entire island of Maui.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2105 15660 2100 15652 2091 15647 2096 15633
2095 15624 2087 15612 2084 15611 2081 15599
2077 15597 2071 15598 2064 15604 2061 15614
2057 15642 2063 15647 2077 15648 2076 15654
2080 15663 2088 15670 2093 15672 2102 15668
FLASH FLOOD...RADAR INDICATED
$$
Birchard807
WGHW70 PHFO 281954
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
954 AM HST Sat Jan 28 2023
HIC009-282004-
/O.EXP.PHFO.FF.W.0004.000000T0000Z-230128T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
954 AM HST Sat Jan 28 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 10 AM HST THIS MORNING FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
The heavy rain has ended - for now. Additional heavy showers may
develop through the weekend, and a Flood Watch remains in effect.
LAT...LON 2105 15660 2100 15652 2091 15647 2096 15633
2095 15624 2087 15612 2084 15611 2081 15599
2077 15597 2071 15598 2064 15604 2061 15614
2057 15642 2063 15647 2077 15648 2076 15654
2080 15663 2088 15670 2093 15672 2102 15668
$$
BirchardWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 3:50 AM HST, 3 hours 1 minute earlier.
Area forecast discussion, Jan 28, 3:50 AM HST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 350 AM HST Sat Jan 28 2023 .SYNOPSIS... A surface trough near Maui County will support wet weather across portions of the state, especially from Oahu to Maui, through the weekend. Enhanced moisture may expand to Kauai as well by Sunday afternoon. An upper-level disturbance will destabilize the atmosphere, keeping locally heavy rainfall and a few thunderstorms in the forecast through Monday, especially over windward areas. Gusty winds are expected from Kauai to Oahu through early Monday. A generally wet trade wind pattern is expected to prevail from Tuesday through the remainder of next week. && .DISCUSSION... Early this morning, a surface trough near Maui is serving as a focus for showers and isolated thunderstorms that are streaming from east to west into the island. Latest radar imagery shows an area of moderate to heavy rain with occasional lightning is persisting across the windward slopes of Haleakala over an area where significant rainfall has already occurred over the past 12 hours. Stream gauges from east Maui show that water levels have fluctuated throughout the night, but a number of them remain elevated as showers continue. Impacts from flooding that has occurred across the eastern portion of Maui since yesterday afternoon will linger into today. Meanwhile, the moderate to heavy showers that impacted windward portions of the Big Island during the evening have largely diminished early this morning. Drier conditions have been observed elsewhere with only a few windward showers throughout the night, though a notable increase in shower activity across Molokai has been observed over the past couple of hours. The surface trough will continue to slowly drift westward over the central islands today as a deep upper trough sharpens west of the island chain. Wet conditions are expected to continue across Maui County, but moisture is also expected to spread as far west as Oahu during the day with showers primarily affecting windward areas. Therefore, the Flash Flood Watch that includes Maui County will expand in area to also include the island of Oahu this morning. The deepening upper trough will likely generate widespread upper clouds and instability that will continue thunderstorm chances across the wetter windward areas from Oahu to the Big Island. Kauai, which will remain west of the trough, will remain much drier. By Sunday, the upper trough to the west-southwest of the state is expected to transition into a compact low aloft. The surface trough will sharpen as enhanced moisture persists over Maui County, Oahu, and perhaps to Kauai by Sunday afternoon. Widespread heavy rainfall and isolated to scattered thunderstorms appear likely within the moist, unstable airmass over the islands. Shower coverage will also likely increase over the Big Island late Saturday into Sunday, likely bringing snow to Mauna Kea and Mauna Loa summits. In addition, as the trough sharpens, northeast trade winds over Kauai and Oahu will increase, potentially to Wind Advisory levels tonight through Sunday. Wet conditions will likely linger into Monday and possibly Tuesday as the upper-level low weakens somewhat, suggesting that chances for heavy rainfall will decrease as high clouds thin. Breezy northeast to east winds will diminish and shift to the east- southeast as a surface low and the low aloft move a little further west of the islands. Throughout this period, the bulk of the showers will continue to focus across windward areas. By Tuesday, models favor the return of moderate to locally breezy trade winds. Troughing aloft may linger west of the islands throughout the week, however, which suggests that a generally wet trade wind pattern may continue throughout much of next week. && .AVIATION... A surface trough over the central islands is helping to bring clouds, showers and thunderstorms to Maui County early this morning, which are expected to continue today. Additional showers and thunderstorms are expected to spread to Oahu today. This trough will remain over the area through the weekend. MVFR, and pockets of IFR, conditions remain over the islands from Oahu to the Big Island. Most of this is focused over the windward sides of the islands. As such, AIRMET Sierra remains in effect for these areas. This AIRMET is expected to remain in place through Saturday, and likely beyond. AIRMET Zulu is in place for possible rime icing from Molokai to the Big Island. This too is expected to remain today, and may need to be expanded to Oahu. && .MARINE... A surface high pressure northwest of the state will drift south today and tomorrow. A trough near Maui and Big Island waters will slowly drift westward today, sharpening the pressure gradient over western waters. Moderate to locally fresh northeast winds will strengthen to moderate to locally near gale range by Sunday. The Small Craft Advisory has been expanded to included the Kaiwi Channel and waters westward but may need to be expanded as winds and seas spread. The current northwest swell will continue to lower today. A series of moderate, medium to short period north swells will move through the local waters today into the first half of next week, helping to keep surf elevated along north facing shores. A long- period, moderate northwest swell (310 degrees) is expected to boost surf heights to advisory levels along north and west facing shores Sunday into Monday, before subsiding Tuesday. Choppy, east shore surf will become increasingly rough as the wind swell picks over the next couple of days and some wrap from the north swells mixes in. Background south swells will keep surf small along south facing shores today and tomorrow, then will gradually pick up early next week as a small, long- period swell fills in. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for Oahu- Flood Watch through Sunday afternoon for Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Haleakala Summit-Molokai- Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala. Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel. && DISCUSSION...Vaughan AVIATION...M Ballard MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 7:31 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jan 28, 4:55 AM HST | Areal Flood Advisory | HFO | Kalawao | 83 min |
| Jan 28, 6:18 AM HST | Flash Flood Warning | HFO | Kalawao | 15 hr |
| Jan 28, 8:13 AM HST | Winter Storm Warning | HFO | Hawaii | 55 hr |
| Jan 28, 10:52 AM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
| Jan 28, 1:09 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.